Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 6, NWS Memphis, TN

February 13, 20234 states

NWS Memphis, TN issued this wind advisory at Feb 13, 2023, 1:51 PM CST for 4 states. It took effect at Feb 14, 2023, 9:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 1:51 PM CST (19:51 UTC)
In effect from
Feb 14, 2023, 9:00 AM CST
Expired
Feb 14, 2023, 7:35 PM CST
In force
11 hr
Issued by
NWS Memphis, TN
All 54 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS74 KMEG 131951
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
151 PM CST Mon Feb 13 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>015-
020>022-TNZ001>004-019>022-048>055-088>092-141100-
/O.NEW.KMEG.WI.Y.0006.230214T1500Z-230215T0600Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Tallahatchie-Yalobusha-
Calhoun-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-
Lauderdale-Tipton-Haywood-Crockett-Madison-Chester-Henderson-
Decatur-Shelby-Fayette-Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Charleston, 
Water Valley, Coffeeville, Bruce, Calhoun City, Tiptonville, 
Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, 
Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, 
Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
151 PM CST Mon Feb 13 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of East Arkansas, North Mississippi, 
  Southeast Missouri and West Tennessee.

* WHEN...From 9 AM Tuesday to midnight CST Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AC3
4 follow-up statements
658 
WWUS74 KMEG 140851
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
251 AM CST Tue Feb 14 2023

MSZ016-017-023-141700-
/O.EXA.KMEG.WI.Y.0006.230214T1500Z-230215T0600Z/
Lee MS-Itawamba-Chickasaw-
Including the cities of Tupelo, Fulton, Houston, and Okolona
251 AM CST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lee MS, Itawamba and Chickasaw Counties.

* WHEN...From 9 AM Tuesday to midnight CST Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>015-
020>022-TNZ001>004-019>022-048>055-088>092-141700-
/O.CON.KMEG.WI.Y.0006.230214T1500Z-230215T0600Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Tallahatchie-Yalobusha-
Calhoun-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-
Lauderdale-Tipton-Haywood-Crockett-Madison-Chester-Henderson-
Decatur-Shelby-Fayette-Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Charleston, 
Water Valley, Coffeeville, Bruce, Calhoun City, Tiptonville, 
Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, 
Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, 
Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
251 AM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of East Arkansas, North Mississippi, 
  Southeast Missouri and West Tennessee.

* WHEN...From 9 AM Tuesday to midnight CST Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
466 
WWUS74 KMEG 141157
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
557 AM CST Tue Feb 14 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>023-TNZ001>004-019>022-048>055-088>092-142200-
/O.CON.KMEG.WI.Y.0006.230214T1500Z-230215T0600Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Lake-Obion-Weakley-Henry-
Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-Crockett-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Tiptonville, Union City, Martin, Dresden, 
Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN,
Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, 
Parsons, Decaturville, Bartlett, Germantown, Collierville, 
Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, 
and Savannah
557 AM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of East Arkansas, North Mississippi, 
  Southeast Missouri and West Tennessee.

* WHEN...From 9 AM Tuesday to midnight CST Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
899 
WWUS74 KMEG 142112
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
312 PM CST Tue Feb 14 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>023-TNZ001>004-019>022-048>055-088>092-150600-
/O.CON.KMEG.WI.Y.0006.000000T0000Z-230215T0600Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Lake-Obion-Weakley-Henry-
Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-Crockett-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Tiptonville, Union City, Martin, Dresden, 
Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN,
Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, 
Parsons, Decaturville, Bartlett, Germantown, Collierville, 
Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, 
and Savannah
312 PM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of East Arkansas, North Mississippi,the
  Missouri Bootheel, and West Tennessee.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KRM
086 
WWUS74 KMEG 150135
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
735 PM CST Tue Feb 14 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>023-TNZ001>004-019>022-048>055-088>092-150245-
/O.CAN.KMEG.WI.Y.0006.000000T0000Z-230215T0600Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Lake-Obion-Weakley-Henry-
Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-Crockett-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Tiptonville, Union City, Martin, Dresden, 
Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN,
Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, 
Parsons, Decaturville, Bartlett, Germantown, Collierville, 
Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, 
and Savannah
735 PM CST Tue Feb 14 2023

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:44 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 13, 11:44 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1144 AM CST Mon Feb 13 2023

...New UPDATE...

.UPDATE...
Issued at 1124 AM CST Mon Feb 13 2023

The latest surface analysis places a weak cold front from
Detroit, Michigan southwest through Louisville, Kentucky and back
through northern Arkansas. This front is expected to wash out
across our area this afternoon with no clouds or precipitation
expected. However, northwest winds across the north will keep
conditions slightly cooler this afternoon. To the south,
temperatures have warmed quicker than anticipated. Based on
the current trends, went ahead and bumped temperatures up a
couple of degrees along and south of I-40 for this afternoon.
Upper and mid level clouds will increase this evening ahead of an
approaching trough from the west.

The main focus of this afternoon's forecast package will be the
expected strong gradient winds tomorrow and the severe weather
potential Wednesday night into Thursday.

AC3

&&

.SYNOPSIS...
Issued at 501 AM CST Mon Feb 13 2023

Dry weather and mild temperatures will prevail today, but not for
long. Rain returns to the forecast tomorrow with widespread
showers. Another system looks to impact the area Wednesday evening
into Thursday morning, bringing a potential for severe weather
across all of the Mid-South. Much colder air filters in behind the
front by the end of the week for a cool, dry weekend.

&&

.DISCUSSION...
(Today through Sunday)
Issued at 501 AM CST Mon Feb 13 2023

A tranquil day is on tap for the Mid-South today as surface
ridging from a 1022 mb high over New Orleans sets in. Today should
be a pleasant day with light winds, mostly sunny skies, and mild
temperatures in the 60s. We'll see a warming trend for the next
few days, climbing several degrees above normal by midweek. A
strong low pressure system will approach from the central Plains
tomorrow, tightening the pressure gradient across the Mid-South.
As this surface low deepens and eventually occludes, a 9 mb
gradient across the CWA will take shape by tomorrow afternoon.
This will create strong southerly gradient winds, with sustained
wind speeds around 20-25 mph and gusts up to 45 mph. We will
likely need a Wind Advisory in subsequent forecast packages for
Tuesday and Tuesday night.

Tomorrow's system looks to occlude long before it reaches the Mid-
South. As a result, we'll have rain showers overspreading the area
with 80-90% PoPs, but thunder is becoming increasingly unlikely. The
precip from this first system should clear out for the most part by
early Wednesday morning. The aforementioned southerly gradient winds
will play a huge role in priming the atmosphere for the second, much
more robust looking system starting Wednesday evening. Incredibly
efficient warm air and moisture advection will take place all day
tomorrow, surging temperatures into the mid 70s on Wednesday
afternoon with 60s dewpoints later that evening.

With surface temperatures nearing the upper echelon of NAEFS
climatology on Wednesday, the resultant instability may
contribute to a severe weather potential for much of the Mid-
South. Another upper trough with an associated cold front looks to
eject from the southern Plains on Wednesday evening. Forecast
surface analyses place the Mid-South in the open warm sector
starting as early as Wednesday afternoon. Both ECMWF and GFS
ensembles place the maximum probabilities for SBCAPE > 500 J/kg in
the late Wednesday evening window. A notable trend: the ECMWF had
been consistently faster than the GFS for the past few days, but
the latest 00Z data suggests the opposite with the GFS now
bringing the system in earlier. This trend will need to be
monitored; it may suggest a shift in the severe weather potential
for Thursday depending on the FROPA timing.

As the warm front lifts north, strong southwesterly flow aloft will
most likely create a decent CAPE/shear combo in the optimal
Wednesday evening to early Thursday morning window. Bulk shear on
the order of 60 kts with robust low level helicity shows early
indications of well-organized storms with marginal tornadic
potential. Depending on the orientation of the convection, storm
mode may waver between linear and discrete tendencies. Without the
help of CAMs this far out, it's difficult to pinpoint the
orthogonality of the southwesterly shear vector to the convection
since global models paint varying degrees of east-west storm
development along and behind the warm front. As of right now, all
modes of severe weather are on the table Wednesday evening and
Thursday morning. Lapse rates on the order of 7 degC/km and PWATs
near 1.5 inches could support large hail and heavy rainfall,
respectively.

After FROPA Thursday afternoon, much colder and drier air sets in.
Temperatures will take a drastic plummet behind the front, likely
dropping most locations below freezing Friday morning. Next weekend
looks cool and dry with dominant high pressure. The next chance for
rain arrives early next week with a weak cold front. PoPs are in the
20-30% range Monday and Tuesday of next week with above normal
temperatures.

CAD

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Mon Feb 13 2023

VFR conditions will prevail over the next 24 hours. Line of SHRAS
is expected to begin moving into the Mid-South around end of TAF
period. CIGS could lower to MVFR with the line. Introduced VCSH
wording at KMEM but left CIGS VFR for now due to low confidence.
WSW winds of 10 KTS will become light and variable overnight.
Winds will become SE and increase in speed after 12Z. Sustained
speeds of 12-20 KTS with higher gusts can be expected. LLWS may
also be a concern. For now introduced LLWS at KMEM after 18Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...KRM
AVIATION...SJM

Nearby

Wind Advisories in Tennessee, 2023Wind Advisories in Mississippi, 2023Wind Advisories in Arkansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.